Pharmacy Times

Pediatric Preprocedure Sedation Should Not Start at Home

Author: Kate Kelly, PharmD, and Allen J. Vaida, PharmD, FASHP

Problem

Sedative medications often are used in the ambulatory care setting to prepare pediatric patients for diagnostic procedures, such as computed tomography (CT) scans or magnetic resonance imaging. Over the years, however, the Institute for Safe Medication Practices (ISMP) has had numerous reports of overdoses and fatalities that have occurred after excessive doses were given in error. Typically, deaths have occurred with chloral hydrate in situations where the prescription was not clear or where untrained individuals, either staff members or parents, were involved.

In one case, chloral hydrate syrup was to be given to a 5-year-old boy prior to a CT scan. The prescription was written for the 250 mg/5 mL concentration (used most often in hospitals and available only in unit-dose containers). When the prescription was taken to a community pharmacy, it was correctly labeled with the physician's instructions to give 3 teaspoonfuls prior to the CT, followed by 2 additional teaspoonfuls if needed. The pharmacist, however, mistakenly used the 500 mg/5 mL concentration to prepare the prescription, thereby doubling the intended dose. After the procedure, the mother returned home with her child, only to realize that he had stopped breathing. He was taken back to the hospital but could not be resuscitated. Unfortunately, because the dose was prescribed only by volume (teaspoonfuls) rather than by metric weight (milligrams), detection of the 2-fold overdose was difficult.

In another case, a 6-year-old child was to receive chloral hydrate syrup at home prior to a CT scan. The prescription indicated that 12 mL was to be dispensed and that the child was to take the entire quantity before the procedure. The community pharmacy incorrectly dispensed 120 mL instead of 12 mL. Before administering the medication to her child, the mother called the facility where the procedure was being performed to question whether she was really supposed to give the whole amount. Without inquiring as to how much was actually in the bottle, the person at the facility answered "yes." The child then received 120 mL and subsequently died.

Now tragedy has struck again. A prescription (Figure) was written for a 17-month-old child. The pharmacist interpreted the directions as "30 cc before office visit" and instructed the mother to give her child that amount. The physician, however, wanted the child to receive 500 mg 30 minutes before the office visit. The baby received 30 mL of a 500 mg/5 mL concentration, or a total of 3 g, and became comatose. Fortunately, the baby's mother rushed her to the Emergency Department, where she was successfully resuscitated. Incidentally, the double hash mark symbol ("), which was misread as cc, is sometimes used to indicate seconds; the single hash mark (?) is used for minutes. Neither symbol should be used in medicine, however, because not everyone understands their meaning.

Like the previous incidents, this one should remind readers that a dosing error could prove fatal when parents are asked to administer sedatives to their children at home. ISMP's steadfast recommendation is to administer sedatives only in facilities where trained personnel and resuscitation equipment are available. The American Academy of Pediatrics agrees with ISMP's position. Its current Guidelines for Monitoring and Management of Pediatric Patients During and After Sedation for Diagnostic and Therapeutic Procedures (Pediatrics 2002;110:836-838) recommend that children should not receive sedative or anxiolytic medications without supervision by skilled medical personnel.

Safe Practice Recommendations

In addition, ISMP recommends the following to guide safe pediatric chloral hydrate use:

Drs. Kelly and Vaida are both with the Institute for Safe Medication Practices (ISMP). Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition, and Dr. Vaida is the executive director of ISMP.


Report Medication Errors

The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.

If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.


Subscribe to Newsletter

Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available. The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to community@ ismp.org.